How is heparin-induced thrombocytopenia (HIT) treated?

Updated: Jun 06, 2019
  • Author: Daniel R Ouellette, MD, FCCP; Chief Editor: Zab Mosenifar, MD, FACP, FCCP  more...
  • Print
Answer

The treatment of patients who develop HIT is to stop all heparin products, including catheter flushes and heparin-coated catheters, and to initiate an alternative, nonheparin anticoagulant, even when thrombosis is not clinically apparent. In patients with HIT with or without thrombosis, the use of lepirudin, argatroban, or danaparoid is preferred over continued use of heparin, LMWH, or either initiation or continuation of a vitamin K antagonist (grade 1C). [5]

If a vitamin K antagonist has already been started when HIT is diagnosed, guidelines recommend that it be discontinued and that vitamin K should be administered (grade 2C). [5] When HIT has been confirmed, vitamin K antagonists should not be started until the platelet count has recovered to at least 150 x 109/L (grade 1C), it should be started at low doses (ie, 5 mg of warfarin), and it should be given concomitantly with a nonheparin anticoagulant for a minimum of five days and until the INR is within the target range (grade 1C). [5] In patients with renal failure who have HIT and thrombosis, argatroban is preferred over other nonheparin anticoagulants (grade 2C). [5]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!